ALBANY, NY (WIVT/WBGH) – The New York State Department of Health released a warning to New Yorkers regarding an alarming increase in opioid overdoses throughout Central New York. The department says that those in other areas of the state should also be aware and take precautions.

The overdoses are likely linked to fentanyl, which is a powerful opioid that is often added to other drugs like heroin, as well as, cocaine, crystal methamphetamine, and manufactured pills like Molly and MDMA

“Cases of overdose are on the rise in Central New York, but we can make each overdose less likely to be fatal,” State Health Commissioner Dr. Mary T. Bassett said. “Fentanyl has made all street drugs more dangerous and non-opioid drugs like methamphetamines can be fatal, too. I carry naloxone, just in case. And I urge everyone never to hesitate to call 911.”.

According to the health department, fentanyl is 50 to 100 times stronger than heroin and has heavily contributed to an increase in overdose deaths in recent years.

People are encouraged to recognize the signs of an overdose and try to help those in need. Signs include slow or shallow breathing, uneven or no breathing, blue or purplish-black lips of fingernails, unresponsiveness, and unconsciousness. Symptoms are agitation, chest pain, irregular or stopped heart, high body temperature, and seizures.

To help, Bassett announced a statewide pharmacy standing order for naloxone that began on August 15th. Naloxone is a medication that can be easily administered to block the effects of opioids allowing a person to regain consciousness and resume normal breathing. Anyone who needs naloxone can get it without a prescription at this time.

New Yorkers who need support with their substance use can find help by calling the State’s toll-free hotline at 1-877-346-839 or texting HOPENY (467369).